Continuing Education Activity
Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), previously known as baboon syndrome, is a symmetrical erythematous rash on the gluteal and intertriginous areas observed after exposure to systemic drugs. This activity reviews the pathogenesis of this condition, the diagnostic criteria, and the most common drugs involved. This activity highlights the role of the interprofessional team in managing patients with this condition.
- Outline the diagnostic criteria for symmetrical drug-related intertriginous and flexural exanthema.
- Summarize the drugs most commonly involved in the symmetrical drug-related intertriginous and flexural exanthema.
- Describe the different differential diagnoses of symmetrical drug-related intertriginous and flexural exanthema.
- Explain interprofessional team strategies to improve care coordination and communication to advance the diagnosis and management of symmetrical drug-related intertriginous and flexural exanthema.
Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) is a symmetrical erythematous rash on the gluteal and intertriginous areas observed after exposure to systemic drugs.
Previously, in 1984, it was referred as baboon syndrome, due to the distribution of the lesions which localized to the buttocks and inner thighs (resembling the red rump of baboons), and observed as a response to systemic or local administration of contact allergens and drugs.
Hausermann proposed the term SDRIFE in 2004 as more appropriate for those reactions occurring after exposure to systemic drugs, regardless of prior sensitization. SDRIFE is distinct from other cutaneous drug reactions due to its typical morphology, distribution, and the absence of systemic findings.
Among the medications causing symmetrical drug-related intertriginous and flexural exanthema are beta-lactam antibiotics, especially amoxicillin, these agents are the most common triggers.
However, there are reports of many other cases that included non-beta-lactam antibiotics such as pristinamycin, clindamycin, erythromycin, roxithromycin, and cotrimoxazole. Other anti-infective agents have also been incriminated such as nystatin, terbinafine, nystatin, fluconazole, metronidazole, and valacyclovir.
Finally, other reports exist of drugs as triggers of SDRIFE including codeine, pseudoephedrine, cimetidine, allopurinol, heparin, hydroxyurea, oxycodone, naproxen, risperidone, ethyl loflazepate, antihypertensives, iodine radio-contrast media, chemotherapeutic agents and monoclonal antibodies such as infliximab.
Reports also implicate topical agents including bufexamac and 5-fluorouracil.
Symmetrical drug-related intertriginous and flexural exanthema is not very common, and the literature documents a limited number of SDRIFE cases. However, since 1984, over 100 cases of drug-related baboon syndrome or SDRIFE have been reported.
SDRIFE affects patients of any age. According to reported cases, it can present at age 18 months to 84 years. Both sexes are affected, with a male predominance.
Real pathogenetic mechanisms of symmetrical drug-related intertriginous and flexural exanthema are still unclear, but it has been suspected to develop as a result of a type IV delayed hypersensitivity immune response. This notion was supported by immunohistochemical evidence for CD4+ T cell infiltration and the increased endothelial and keratinocyte expression of CD26P-selectin, which recruits type 1 helper T cells to the sites of inflammation.
According to some authors, SDRIFE likely involves both a type IVa reaction involving CD4+ Th1 cells, macrophages, and also a type of IVc reaction with cytotoxic CD4 and CD8 T cells.
Nevertheless, this does not explain the occurrence of SDRIFE after the first exposure to a given drug without prior sensitization.
Pathophysiological mechanisms might also include a recall phenomenon due to the reactivation of tissue toxicity at the intertriginous predilection sites, direct interactions of the drugs with immunoreceptors, and anatomical particularities of the large folds (the abundance of eccrine sweat glands, the occlusion).
The histological features of SDRIFE are not specific and very variable. Typically, a superficial perivascular infiltrate of mononuclear cells is observed. It includes in some cases, some neutrophils and eosinophils.
However, other features were also reported including subcorneal pustules, vacuolar changes and hydropic degeneration with subepidermal bullae, and necrotic keratinocytes.
History and Physical
The latency of the onset of this condition varies from a few hours to a few days after removal of the causative drug.
The basis of diagnosis is mainly on the highly characteristic and stereotypic appearance of the rash. The involvement of the gluteal and intertriginous areas and symmetry of lesions are key diagnostic features.
The diagnostic criteria for symmetrical drug-related intertriginous and flexural exanthema are exposure to a systemically administered drug with the exclusion of contact allergens; characteristic well-demarcated erythema involving the gluteal, perianal, inguinal, or perigenital area; involvement of at least one intertriginous area; symmetry of the affected areas; and the absence of systemic symptoms.
In the literature, skin lesions are often reported as maculopapular erythema or as plaques. Atypical disease courses with pustules, papules, blisters, and there are descriptions of purpuric lesions also exist in rare cases.
SDRIFE typically does not present with mucosal involvement, and involvement of the face and palmoplantar surfaces is very uncommon.
The diagnosis relies mostly on clinical presentation and history, and exclusion of other causes for a rash.
Laboratory investigations are performed to exclude systemic involvement (such as cytopenia, hepatic or renal involvement), but are otherwise not necessary for the diagnosis of SDRIFE.
Patch tests, lymphocyte transformation tests, and drug provocation tests (DPT) can be useful for diagnosis, but the outcomes of these tests are highly variable.
Skin patch tests are usually the preferred means of testing - applied to the previously affected areas. According to previous reports, a patch test gives a positive reaction in only up to 50% of patients. The explanation for these results may be the fact that the systemic agent is not completely absorbed when applied to the skin during patch testing.
Controlled drug-provocation testing is considered as the gold standard clinical test, and gives a positive result in most patients with SDRIFE. Positive drug provocation testing (DPT) have been reported for cases of SDRIFE with clindamycin, cimetidine, corticosteroids, turbine, and valacyclovir.
Treatment / Management
Symmetrical drug-related intertriginous and flexural exanthema is a self-limiting disease and treatment involves the withdrawal of the culprit agent and supportive management.
Systemic or topical steroids are usually prescribed to speed up the healing process, and antihistamines can be an option for symptomatic management of itching.
The differential diagnosis may include several conditions such as seborrheic dermatitis, intertrigo, allergic contact dermatitis, inverse psoriasis, granular parakeratosis, Darier disease, and Hailey-Hailey disease. All these dermatoses must be excluded before a drug eruption is to be diagnosed.
SDRIFE can also mimic other specific drug reactions such as acute generalized exanthematous pustulosis (AGEP), drug reaction with eosinophilia and systemic symptoms (DRESS), and fixed drug eruption (FDE).
However, AGEP and DRESS characteristically demonstrate a widespread rash with accompanying systemic symptoms. FDE can be easily differentiated from SDRIFE as it characteristically presents as asymmetrical acral, genital and mucosal patches or plaques which are usually round or oval with residual hyperpigmentation.
The prognosis of SDRIFE is good upon discontinuation of the offending drug.
Symmetrical drug-related intertriginous and flexural exanthema is considered a benign rash due to its self-limited course and complications are exceptional.
Deterrence and Patient Education
Symmetrical drug-related intertriginous and flexural exanthema is a drug reaction which is associated with beta-lactam antibiotics, radiocontrast media, monoclonal antibodies, and many other drugs. Considering the widespread use of these treatments, patients should always be aware of the possibility of a drug reaction and consult their doctor immediately.
Enhancing Healthcare Team Outcomes
A detailed history and complete physical examination are mandatory in the diagnosis of cases of SDRIFE.
Symmetrical drug-related intertriginous and flexural exanthema is an uncommon drug reaction that can easily be misdiagnosed or undiagnosed unless the relationship between the history of drug intake and the nature of the skin eruption is well established; this may imply that the actual incidence of SDRIFE is higher than previously thought.
Clinicians including physicians, pharmacists, and nurse practitioners must work together in an interprofessional team approach to identify this rare disorder, and then provide treatment, primarily via the withdrawal of the offending agent. The clinician needs to collaborate with the pharmacist to determine which agent is causing the condition. Nursing can counsel the patient, administer supportive care, and answer patient questions, while also working with the pharmacist to determine the best means to withdraw the offending medication. The pharmacist can also vet the prescribing of symptomatic care (e.g., steroids, etc.0 and nursing can monitor both the withdrawal of the causative agent as well as the effectiveness of supportive care. This interprofessional approach will drive outcomes positively. [Level 5]